GI bleeding may increase cancer risk in AF with anticoagulation
Bleeding in the lower gastrointestinal tract increased risk for incident colorectal cancer in patients with atrial fibrillation who were treated with oral anticoagulants, according to a study published in the European Heart Journal.
“Our study provides the clinically relevant findings of high absolute risks of colorectal cancer associated with lower gastrointestinal bleeding in patients with atrial fibrillation treated with oral anticoagulants,” Peter Vibe Rasmussen, MD, medical doctor and PhD fellow at University Hospital Herlev-Gentofte in Hellerup, Denmark, told Healio. “These data provide strong arguments that a history of blood in the stool in patients treated with oral anticoagulants is something we should worry about. As such, our findings underline the critical point that patients with gastrointestinal bleeding should always be offered meticulous clinical examination irrespective of treatment with oral anticoagulants.”
Anticoagulation in Danish patients
Researchers analyzed data from 125,418 Danish patients (median age, 73 years; 58% men) diagnosed with AF or atrial flutter between 1996 and 2014 and were free from colorectal cancer at the time of inclusion. These patients were treated with oral anticoagulation including warfarin, rivaroxaban (Xarelto, Janssen/Bayer), phenprocoumon, apixaban (Eliquis, Bristol-Myers Squibb/Pfizer) or dabigatran (Pradaxa, Boehringer Ingelheim). The primary outcome was a colorectal cancer diagnosis.
Lower gastrointestinal (GI) bleeding occurred in 2,576 patients during a maximum follow-up of 3 years. Of these patients, 140 were diagnosed with colorectal cancer within 1 year after lower GI bleeding.
The risk for colorectal cancer after lower GI bleeding increased in all age groups. The absolute 1-year risk for colorectal cancer ranged from 3.7% in patients younger than 65 years (95% CI, 2.2-6.2) to 8.1% in those aged 76 to 80 years (95% CI, 6.1-10.6). In contrast, the 1-year risk for colorectal cancer in patients who did not bleed ranged from 0.16% in those younger than 65 years (95% CI, 0.15-0.16) to 0.53% in those aged 75 to 80 years (95% CI, 0.55-0.87).
Compared with patients without bleeding, lower GI bleeding increased RRs for colorectal cancer in those aged 65 years and younger (RR = 24.2; 95% CI, 14.5-40.4) and in patients older than 85 years (RR = 12.3; 95% CI, 7.9-19).
“A valuable next step would be to compare the stages of cancer in patients diagnosed after bleeding with and without treatment with oral anticoagulants,” Rasmussen said in an interview. “Thus, testing whether bleeding induced by oral anticoagulants is associated with an increased probability of being diagnosed in an early stage of the disease.”
Rasmussen added how this serves as a good opportunity to educate patients. He said, “We believe that this study provides an opportunity to remind us that educating and informing our patients is of importance. Patients should be informed when initiating treatment with anticoagulants, that blood in the stool should always lead to consulting a physician and not ignored as merely a benign consequence of treatment.” – by Darlene Dobkowski
For more information:
Peter Vibe Rasmussen, MD, can be reached at email@example.com.
Disclosures: The study was supported by Bristol-Myers Squibb and Pfizer. Rasmussen reports no relevant financial disclosures. Please see the study for all other authors’ relevant financial disclosures.